Consumer medicine information

APOHealth Cold Relief

Paracetamol; Chlorphenamine maleate (chlorpheniramine maleate)

BRAND INFORMATION

Brand name

APOHealth Cold Relief Tablets

Active ingredient

Paracetamol; Chlorphenamine maleate (chlorpheniramine maleate)

Schedule

S3

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using APOHealth Cold Relief.

SUMMARY CMI

APOHEALTH COLD RELIEF

Consumer Medicine Information (CMI) summary

The full CMI on the next page has more details. If you are worried about using this medicine, speak to your doctor or pharmacist.

1. Why am I using APOHEALTH COLD RELIEF?

APOHEALTH COLD RELIEF contains the active ingredients paracetamol and chlorphenamine maleate. APOHEALTH COLD RELIEF is used to provide temporary relief from cold and flu symptoms.

For more information, see Section 1. Why am I using APOHEALTH COLD RELIEF? in the full CMI.

2. What should I know before I use APOHEALTH COLD RELIEF?

Do not use if you have ever had an allergic reaction to paracetamol, chlorphenamine, or any of the ingredients listed at the end of the CMI.

Talk to your doctor or pharmacist if you have any other medical conditions, take any other medicines, or are pregnant or plan to become pregnant or are breastfeeding.

For more information, see Section 2. What should I know before I use APOHEALTH COLD RELIEF? in the full CMI.

3. What if I am taking other medicines?

Some medicines may interfere with APOHEALTH COLD RELIEF and affect how it works.

A list of these medicines is in Section 3. What if I am taking other medicines? in the full CMI.

4. How do I use APOHEALTH COLD RELIEF?

  • Adults and children over 12 years: take two tablets every 4 – 6 hours as necessary.
  • Do not exceed 8 tablets in 24 hours

More instructions can be found in Section 4. How do I use APOHEALTH COLD RELIEF? in the full CMI.

5. What should I know while using APOHEALTH COLD RELIEF?

Things you should do
  • Remind any doctor, dentist or pharmacist you visit that you are using APOHEALTH COLD RELIEF.
Things you should not do
  • Do not give to children under 12 years of age
Driving or using machines
  • Be careful driving or operating machinery until you know how APOHEALTH COLD RELIEF affects you
Drinking alcohol
  • Be careful drinking alcohol while taking this medicine
Looking after your medicine
  • Keep in a cool, dry place where the temperature stays below 30°C

For more information, see Section 5. What should I know while using APOHEALTH COLD RELIEF? in the full CMI.

6. Are there any side effects?

If you are 60 years and over, you may have increased risk of getting side effects. For more information, including what to do if you have any side effects, see Section 6. Are there any side effects? in the full CMI.



FULL CMI

APOHEALTH COLD RELIEF

Active ingredient(s): paracetamol, chlorphenamine maleate


Consumer Medicine Information (CMI)

This leaflet provides important information about using APOHEALTH COLD RELIEF. You should also speak to your doctor or pharmacist if you would like further information or if you have any concerns or questions about using APOHEALTH COLD RELIEF.

Where to find information in this leaflet:

1. Why am I using APOHEALTH COLD RELIEF?
2. What should I know before I use APOHEALTH COLD RELIEF?
3. What if I am taking other medicines?
4. How do I use APOHEALTH COLD RELIEF?
5. What should I know while using APOHEALTH COLD RELIEF?
6. Are there any side effects?
7. Product details

1. Why am I using APOHEALTH COLD RELIEF?

APOHEALTH COLD RELIEF contains the active ingredients paracetamol and chlorphenamine maleate. Paracetamol is an analgesic. Chlorphenamine is an antihistamine. The efficacy of chlorphenamine in this product is due to its anticholinergic effect.

APOHEALTH COLD RELIEF is used to provide temporary relief from the following symptoms of cold & flu:

  • Headache
  • Sneezing
  • Body aches & pains
  • Runny nose
  • Watery & itching eyes
  • Fever

2. What should I know before I use APOHEALTH COLD RELIEF?

Warnings

Do not use APOHEALTH COLD RELIEF if:

  • you are allergic to paracetamol, chlorphenamine, or any other antihistamine or any of the ingredients listed at the end of this leaflet.
    Always check the ingredients to make sure you can use this medicine.
  • You are taking any other product containing paracetamol
  • You are under 12 years of age
  • You are also taking monoamine oxidase inhibitors, a type of medicine used to treat depression

Check with your doctor or pharmacist if you:

  • have any other medical conditions
    - Narrow-angle glaucoma
    - Stomach or duodenal ulcer
    - Stomach problems
    - Prostate problems
    - Bladder problems
  • take any medicines for any other condition

During treatment, you may be at risk of developing certain side effects. It is important you understand these risks and how to monitor for them. See additional information under Section 6. Are there any side effects?

Pregnancy and breastfeeding

Check with your doctor or pharmacist if you are pregnant or intend to become pregnant.

Do not take APOHEALTH COLD RELIEF if you are breastfeeding or plan to breastfeed. This medicine passes into the breast milk and there is a possibility that the baby may be affected.

3. What if I am taking other medicines?

Tell your doctor or pharmacist if you are taking any other medicines, including any medicines, vitamins or supplements that you buy without a prescription from your pharmacy, supermarket or health food shop.

Some medicines may interfere with APOHEALTH COLD RELIEF and affect how it works. These include:

  • anticoagulants (medicines that thin the blood such as warfarin)
  • antidepressants
  • medicines containing metoclopramide or propantheline
  • medicines for treating epilepsy or fits such as phenytoin
  • sleeping tablets
  • alcohol
  • chloramphenicol (an antibiotic)

These medicines may be affected by APOHEALTH COLD RELIEF or may affect how well it works. You may need different amounts of your medicines, or you may need to take different medicines.

Check with your doctor or pharmacist if you are not sure about what medicines, vitamins or supplements you are taking and if these affect APOHEALTH COLD RELIEF.

4. How do I use APOHEALTH COLD RELIEF?

WARNING: Keep to the recommended dose.

Adults and Children over 12 years: Do not take this medicine for longer than a few days at a time unless advised to by a doctor.

Children and adolescents 12-17 years: Do not take this medicine for longer than 48 hours at a time unless advised to by a doctor.

How much to take

  • Adults and Children 12 years and over: Take two tablets, every four to six hours as necessary. Do not exceed 8 tablets in 24 hours.
  • Not to be given to children under 12 years of age.
  • Follow the instructions provided with the medicine.
  • Do not exceed the recommended dosage.

When to take APOHEALTH COLD RELIEF

  • APOHEALTH COLD RELIEF should be used only when you think you need it.
  • Leave at least 4 – 6 hours between each dose.

How to take APOHEALTH COLD RELIEF

  • Swallow the tablets whole with a glass of water.
  • The tablets can be taken with or without food.

If you use too much APOHEALTH COLD RELIEF

If you think that you have used too much APOHEALTH COLD RELIEF, you may need urgent medical attention.

You should immediately:

  • phone the Poisons Information Centre
    (by calling 13 11 26), or
  • contact your doctor, or
  • go to the Emergency Department at your nearest hospital.

You should do this even if there are no signs of discomfort or poisoning.

5. What should I know while using APOHEALTH COLD RELIEF?

Things you should do

Tell your doctor or pharmacist if you have or have had any of the following medical conditions:

  • you have liver or kidney problems
  • you are having breathing problems
  • you are a heavy drinker
  • you have epilepsy

Tell your doctor or pharmacist if:

  • you are planning to have surgery or an anaesthetic.
  • you are currently receiving or are planning to receive dental treatment.

Remind any doctor, dentist or pharmacist you visit that you are using APOHEALTH COLD RELIEF.

Things you should not do

  • Do not use in children under 12 years of age
  • Do not take with other medicines containing paracetamol.

APOHEALTH COLD RELIEF is for minor and temporary ailments and should be used strictly as directed. Prolonged use without medical supervision could be harmful.

Driving or using machines

Be careful before you drive or use any machines or tools until you know how APOHEALTH COLD RELIEF affects you.

APOHEALTH COLD RELIEF may cause dizziness and/or drowsiness in some people.

Drinking alcohol

Tell your doctor or pharmacist if you drink alcohol.

If you drink alcohol, dizziness and drowsiness may be worse.

Looking after your medicine

  • Store below 30°C
  • Keep your tablets in the blister pack until it is time to use them

Follow the instructions in the carton on how to take care of your medicine properly.

Store it in a cool dry place away from moisture, heat or sunlight; for example, do not store it:

  • in the bathroom or near a sink, or
  • in the car or on window sills.

Keep it where young children cannot reach it.

Getting rid of any unwanted medicine

If you no longer need to use this medicine or it is out of date, take it to any pharmacy for safe disposal.

Do not use this medicine after the expiry date.

6. Are there any side effects?

All medicines can have side effects. If you do experience any side effects, most of them are minor and temporary. However, some side effects may need medical attention.

See the information below and, if you need to, ask your doctor or pharmacist if you have any further questions.

Less serious side effects

Less serious side effectsWhat to do
  • drowsiness
  • dizziness
  • allergic reactions
  • skin rashes
  • nausea
  • dry mouth
  • vomiting
  • constipation or diarrhoea
Speak to your doctor or pharmacist if you have any of these less serious side effects and they worry you.

If you are 60 years and over, you may have an increased chance of getting side effects. Dizziness, drowsiness and a drop in blood pressure causing light-headedness are more likely to occur in elderly patients.

Tell your doctor or pharmacist if you notice anything else that may be making you feel unwell.

Other side effects not listed here may occur in some people.

Reporting side effects

After you have received medical advice for any side effects you experience, you can report side effects to the Therapeutic Goods Administration online at www.tga.gov.au/reporting-problems. By reporting side effects, you can help provide more information on the safety of this medicine.

7. Product details

This medicine is available over-the-counter without a doctor's prescription.

What APOHEALTH COLD RELIEF contains

Active ingredient
(main ingredient)
  • Paracetamol 500 mg
  • Chlorphenamine maleate 2 mg
Other ingredients
(inactive ingredients)
  • Microcrystalline cellulose
  • Colloidal anhydrous silica
  • Magnesium stearate
  • Maize starch
  • Povidone
  • Sodium glycollate
  • Opadry 04F58804 White
Potential allergensn/a

Do not take this medicine if you are allergic to any of these ingredients.

This medicine does not contain sucrose, lactose, gluten, tartrazine or any other azo dyes.

What APOHEALTH COLD RELIEF looks like

APOHEALTH COLD RELIEF is an oval shaped white, film-coated tablet with a break bar on one side.

Available in a blister pack containing 24 tablets.

(AUST R 254172).

Who distributes APOHEALTH COLD RELIEF

Arrotex Pharmaceuticals Pty Ltd
15 – 17 Chapel Street
Cremorne Victoria 3121.
www.arrotex.com.au

This leaflet was prepared in January 2025

Published by MIMS March 2025

BRAND INFORMATION

Brand name

APOHealth Cold Relief Tablets

Active ingredient

Paracetamol; Chlorphenamine maleate (chlorpheniramine maleate)

Schedule

S3

 

1 Name of Medicine

Paracetamol, chlorphenamine maleate.

2 Qualitative and Quantitative Composition

Paracetamol is a white odourless crystalline powder.
Chlorphenamine maleate is a white odourless crystalline powder.
Each tablet contains paracetamol 500 mg and chlorphenamine maleate 2 mg. In addition, each tablet also contains microcrystalline cellulose, maize starch, sodium starch glycollate, povidone, colloidal anhydrous silica, magnesium stearate, Opadry 04F58804 white.

3 Pharmaceutical Form

Paracetamol 500 mg and chlorphenamine maleate 2 mg.

Tablets (oval, film coated, scored on one side).

4 Clinical Particulars

4.1 Therapeutic Indications

Helps give temporary relief from the symptoms of colds and flu including headache, sneezing, body aches and pains, runny nose, watery and itching eyes, fever.

4.2 Dose and Method of Administration

Adults, children > 12 years.

2 tablets every 4 to 6 hours when necessary (maximum 8 tablets in 24 hours).
Not to be used in children under 12 years of age.

4.3 Contraindications

Known hypersensitivity or intolerance to paracetamol, chlorphenamine or any other antihistamines, or any of the excipients (see Section 2 Qualitative and Quantitative Composition; Section 3 Pharmaceutical Form).
This medicine is contraindicated for use in patients with narrow angle glaucoma, stenotic peptic ulcer, pyloroduodenal obstruction and bladder neck obstruction, symptomatic prostatic hypertrophy and in patients taking monoamine oxidase inhibitors (MAOIs).
Active alcoholism may predispose patients to paracetamol hepatotoxicity.

4.4 Special Warnings and Precautions for Use

Identified precautions.

This medicine should be administered with caution to patients with epilepsy, and chronic alcohol users.
This medication may be dangerous when used in large amounts or for a long period.

Use in hepatic impairment.

This medicine should be administered with caution to patients with hepatic dysfunction. Large doses of paracetamol may cause hepatic toxicity.

Use in renal impairment.

This medicine should be administered with caution to patients with renal dysfunction.

Use in the elderly.

Dizziness, sedation and hypotension are more likely to occur in elderly patents (approximately 60 years and over).

Paediatric use.

Not recommended in children under 12 years of age.

Effects on laboratory tests.

No data available.

4.5 Interactions with Other Medicines and Other Forms of Interactions

Paracetamol.

Anticoagulant dosage may require reduction if use of the medication is prolonged.
Paracetamol absorption is increased by drugs which increase gastric emptying, e.g. metoclopramide, and decreased by drugs which decrease gastric emptying, e.g. propantheline, antidepressants with anticholinergic properties, narcotic analgesics. Paracetamol may increase chloramphenicol concentrations. The likelihood of paracetamol toxicity may be increased by the concomitant use of enzyme inducing agents such as alcohol or antiepileptic drugs.

Other possible drug interactions.

Patients who have taken liver microsomal inducing drugs including barbiturates, imipramine and alcohol show diminished ability to metabolise large doses of paracetamol, the plasma half-life of which can be prolonged.
Alcohol can increase the hepatotoxicity of paracetamol.

Chlorphenamine maleate.

The sedative effect may be potentiated by concomitant use with alcohol, tricyclic antidepressants, barbiturates or other CNS depressants. Monoamine oxidase inhibitors (MAOIs) prolong and intensify the effects of antihistamines.
The action of oral anticoagulants maybe inhibited by antihistamines.
Chlorphenamine may have an additive antimuscarinic action with other drugs with antimuscarinic properties, such as atropine and some antidepressants (both tricyclics and MAOIs) and it may mask the warning signs of damage caused by ototoxic drugs such as aminoglycoside antibiotics.
Chlorphenamine enhances the CNS depressant effects of the hypnotic sedatives such as chloral hydrate and nitrazepam.
Alcohol enhances the CNS depressant effects of chlorphenamine.
Serious adverse effects may occur when chlorphenamine is given with phenytoin.

4.6 Fertility, Pregnancy and Lactation

Effects on fertility.

No data available.
(Category A)
Drugs which have been taken by a large number of pregnant women and women of childbearing age without any proven increase in the frequency of malformations or other direct or indirect harmful effects on the fetus having been observed.
Not recommended for use by breastfeeding mothers. Paracetamol and chlorphenamine is excreted in breast milk.

4.7 Effects on Ability to Drive and Use Machines

Chlorphenamine maleate may cause drowsiness in some patients. Such patients should be cautioned about operating vehicles or machinery or engaging in activities which require them to be fully alert. Alcohol should be avoided.

4.8 Adverse Effects (Undesirable Effects)

Paracetamol.

Reports of adverse reactions are rare. Although the following reactions have been reported, a causal relationship to the administration of paracetamol has neither been confirmed nor refuted. Dyspepsia, nausea, allergic and haematological reactions, as well as hepatotoxicity.

Chlorphenamine maleate.

Antihistamines such as chlorphenamine maleate may cause disturbances of the following systems.

Central nervous system.

Sedation, dizziness, ataxia, headache. May cause excitation in children.

Cardiovascular.

Palpitations, urinary retention, blurred vision.

Gastrointestinal.

Dry mouth, nausea, vomiting, constipation or diarrhoea.

Dermatological.

Skin rashes may occur.

Haematological.

Haematological disturbances.
Reporting suspected adverse reactions after registration of the medicinal product is important. It allows continued monitoring of the benefit-risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions at http://www.tga.gov.au/reporting-problems.

4.9 Overdose

Symptoms.

Paracetamol.

Toxic symptoms of paracetamol include vomiting, abdominal pain, liver damage, hypotension, sweating, central stimulation with exhilaration and convulsions in children, drowsiness, gastrointestinal haemorrhage, cerebral oedema and renal tubular necrosis, respiratory depression, cyanosis and coma.
The most serious adverse effect of acute overdosage of paracetamol is a dose dependent, potentially fatal hepatic necrosis. In adults, hepatotoxicity may occur after ingestion of a single dose of paracetamol 10 to 15 g (30 tablets); a dose of 25 g (50 tablets) or more is potentially fatal. Symptoms during the first two days of acute poisoning by paracetamol do not reflect the potential seriousness of the intoxication. Major manifestations of liver failure such as jaundice, hypoglycaemia and metabolic acidosis may take at least three days to develop.

Chlorphenamine.

Overdose with chlorphenamine is associated with antimuscarinic, extrapyramidal, gastrointestinal and CNS side effects. In infants and children CNS stimulation predominates over CNS depression, causing ataxia, excitement, tremors, psychoses, hallucinations and convulsions; hyperpyrexia may also occur. Deepening coma and cardiorespiratory collapse may follow. In adults, CNS depression is more common with drowsiness, coma and convulsions, progressing to respiratory failure or possibly cardiovascular collapse.

Treatment.

Consists primarily of management of paracetamol toxicity. In cases of overdosage, methods of reducing the absorption of ingested drug are important. For the latest treatment, contact the Poisons Information Centre; phone 13 11 26.
For information on the management of overdose, contact the Poisons Information Centre on 131126 (Australia).

5 Pharmacological Properties

5.1 Pharmacodynamic Properties

Mechanism of action.

Paracetamol.

Paracetamol is an analgesic and antipyretic. It relieves the elevated body temperature, headache and joint and muscle pain associated with the common cold and influenza.

Chlorphenamine maleate.

Chlorphenamine maleate is an antihistamine. It helps to control sneezing and relieve itchy and watery eyes. The efficacy of chlorphenamine in this product is due to its anticholinergic effect.

Clinical trials.

No data available.

5.2 Pharmacokinetic Properties

Paracetamol.

Absorption.

After oral administration, paracetamol is absorbed rapidly and completely from the small intestine; peak plasma levels occur 30 to 120 minutes after administration. The absorption of paracetamol is delayed by coadministration with food and anticholinergic drugs (including antihistamines).

Distribution.

Paracetamol is uniformly distributed throughout most body fluids; the apparent volume of distribution is 1 to 1.2 L/kg. Paracetamol can cross the placenta and is excreted in milk.
Plasma protein binding is negligible at usual therapeutic concentrations but increases with increased concentrations.

Metabolism.

Paracetamol is metabolised by the hepatic microsomal enzyme system. In adults, at therapeutic doses, paracetamol is mainly conjugated with glucuronide (45 to 55%) or sulfate (20 to 30%). A minor proportion (less than 20%) is metabolised to catechol derivatives and mercapturic acid compounds via oxidation. Paracetamol is metabolised differently by infants and children compared to adults, the sulfate conjugate being predominant.

Excretion.

Paracetamol is excreted in the urine mainly as the glucuronide and sulfate conjugates. Less than 5% is excreted as unchanged paracetamol with 85 to 90% of the administered dose eliminated in the urine within 24 hours of ingestion. The elimination half-life varies from one to three hours.

Chlorphenamine.

Absorption.

Chlorphenamine is absorbed relatively slowly from the gastrointestinal tract. Peak plasma concentrations occur 2.5 to 6 hours after oral administration. It appears to undergo significant first-pass metabolism resulting in low bioavailability.

Distribution.

Chlorphenamine is approximately 70% bound to plasma proteins. Values of 2 to 43 hours have been reported as the half-life.

Metabolism.

More rapid and extensive absorption, faster clearance and a shorter half-life have been reported in children.

Excretion.

Excretion is influenced by pH and urine flow rate. The duration of action has been reported to be four to six hours.
More rapid and extensive absorption, faster clearance and a shorter half-life have been reported in children.

5.3 Preclinical Safety Data

Genotoxicity.

No data available.

Carcinogenicity.

No data available.

6 Pharmaceutical Particulars

6.1 List of Excipients

See Section 2 Qualitative and Quantitative Composition; Section 3 Pharmaceutical Form.

6.2 Incompatibilities

See Section 4.5 Interactions with Other Medicines and Other Forms of Interactions.

6.3 Shelf Life

In Australia, information on the shelf life can be found on the public summary of the Australian Register of Therapeutic Goods (ARTG). The expiry date can be found on the packaging.

6.4 Special Precautions for Storage

Store below 30°C.

6.5 Nature and Contents of Container

Blister packs 24s.

6.6 Special Precautions for Disposal

In Australia, any unused medicine or waste material should be disposed of by taking to your local pharmacy.

6.7 Physicochemical Properties

Paracetamol.

Chemical structure.


Chemical name: N-(4-hydroxyphenyl) acetamide.
Molecular formula: C8H9NO2.
MW: 151.2.

CAS number.

103-90-2.

Chlorphenamine maleate.

Chemical structure.


Chemical name: 2-[p-chloro-α- (2-dimethylaminoethyl) benzyl] pyridine.
Molecular formula: C16H19ClN2,C4H4O4.
MW: 390.87.

CAS number.

113-92-8.

7 Medicine Schedule (Poisons Standard)

S3 - Pharmacist Only Medicine.

Summary Table of Changes